Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Marquette, MI

August 1, 2002Dickinson County, Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 1, 2002, 5:25 AM CDT for Dickinson County, Marquette County, Michigan. It was in force for 80 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 5:25 AM CDT (10:25 UTC)
Expired
Aug 1, 2002, 6:45 AM CDT
In force
80 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Dickinson County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 25 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 5:55 AM CDTThunderstorm Wind 54 MMarquette, MIA 62 mph wind gust was recorded.
Aug 1, 6:06 AM CDTHail 0.75Harvey, MIThree quarter inch hail was reported.
Aug 1, 6:15 AM CDTThunderstorm Wind 52 EHarvey, MIA one foot diameter tree was blown down across power lines.
Aug 1, 6:35 AM CDTHail 0.75Granite Bluff, MIThree quarter inch hail was reported.
Aug 1, 6:55 AM CDTThunderstorm Wind 60 EWatson, MIFour inch diameter branches were broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2905 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS53 KMQT 011025
SVRMQT
MIC043-103-011145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
624 AM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 745 AM EDT(645 AM CDT)

* AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
  OF SKANEE TO 14 MILES EAST OF WATERSMEET...OR FROM 24 MILES        
  NORTHEAST OF LANSE... TO 30 MILES SOUTHWEST OF IRON RIVER. THE    
  LINE WAS MOVING EAST AT 75 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNTAIN LAKE AT 630 AM EDT
  MICHIGAMME AT 635 AM EDT
  CHAMPION...BIG BAY AT 640 AM EDT
  KINGSFORD...IRON MOUNTAIN...WITCH LAKE AT 650 AM EDT
  ISHPEMING...NORWAY...NATIONAL MINE AT 655 AM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60
AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND
CAUSE MINOR STRUCTURAL DAMAGE.

NNNN

MRD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:24 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 1, 2:24 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
324 AM EDT THU AUG 1 2002

MAIN FORECAST CONCERN IS SEVERE CONVECTION TODAY.

VERY IMPRESSIVE LINE OF TSTMS HAVE DEVELOPED IN NE MN OVER PAST
COUPLE HOURS IN RESPONSE TO LLJ CONVERGENCE ALONG H85 WARM FRONT. AT
06Z...THIS FRONT ARCHED FROM THE MN ARROWHEAD TO ACROSS THE NRN
KEWEENAW PENINSULA...AND WAS MOVING NWD AS SEEN FROM ECHOES ON KDLH
RADAR. GOES SOUNDINGS SHOW INCREASING LEVELS OF CAPE IN THE WESTERN
U P...BUT A VERY CAPPED AMS AS WELL (H7 TEMPS ON ORDER OF 12C). THIS
CONVECTION TO OUR WEST HAS SURGED AHEAD OF THE MAIN COLD FRONT (ERN
ND)...ALONG WHICH CONVECTION IS FIRING AS POTENT UPR JET DRIVES EWD
THRU NRN PLAINS. THUS...TODAYS CONVECTION PROBLEM LOOKS TO BE
TWO-FOLD...WITH INITIAL DOSE OF A 35-40KT LLJ THIS MORNING...
FOLLOWED BY FROPA THIS AFTERNOON. BOTH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE...BUT WINDS WILL BE PRIMARY THREAT WITH INITIAL
CONVECTION AS WET-BULB ZERO HGTS REMAIN ABOVE 12KFT THIS MORNING.
KDLH RADAR SHOWING TENDENCY OF LINE TO BOW ALREADY (07Z).

MESOETA APPEARS TO HAVE DECENT HANDLE OF THINGS EARLY ON...HOWEVER
IT IS A COUPLE HOURS FAST (MOVING PCPN INTO WRN U P BY 8Z). IT EVEN
SHOWS COLD POOL MESO-HIGH IN TSTMS WAKE...WHICH MAY HELP TO DECREASE
STRENGTH OF COLD FRONT. BUT...WITH MOIST AND UNSTABLE NATURE OF AMS
IN PLACE...BELIEVE THIS AFFECT WILL BE MINIMAL. CURRENT DEW POINTS
ACROSS THE CWA ARE IN MID 60S TO AROUND 70F. ALL INGREDIENTS LOOK TO
BE IN PLACE FOR SVR EVENT...AS CAPES EXCEEDING 2K J/KG COMBINE WITH
0-3KM SHEAR IN EXCESS OF 50KTS...AND 0-3KM HELICITY NR OR SLIGHTLY
ABOVE 200. SUPERCELLS WILL BE POSSIBLE. W/ PATS EXCEEDING 1.5
INCHES...AND AS LLJ BECOMES MORE PARALLEL TO WARM FRONT...FLASH
FLOODING MAY ALSO BE A CONCERN. A RECENT REPORT FROM KDLH CWA
INDICATED 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. AVN/ETA INDICATE
H5 WINDS TO NR 80KT INTO WRN UP EARLY THIS AFTERNOON AS TROF DRIVES
THRU...AND FRONT WILL BE CHARACTERIZED BY STRONG THERMAL AND
MOISTURE GRADIENTS (DEW POINTS NR 40F IN NE ND W/ TEMPS NR 50F).
ALSO...FRONTAL WINDS WILL BE IMPRESSIVE IN ITSELF AS MOMENTUM SHOULD
BRING DOWN GUSTS EXCEEDING 30KTS FOR A BRIEF TIME BEHIND THE FROPA
(THOUGH GREATEST ISALLOBARIC COMPONENT IS TO SOUTH). LOOKS LIKE ONE
MORE DAY OF ACTION BEFORE THINGS FINALLY QUIET DOWN TONIGHT INTO THE
WEEKEND.

ALSO...TEMPS WILL BE NEAR OR ABOVE NORMAL FOR ONE MORE DAY DUE TO
SLOWER TIMING OF FRONT. LOWER TO MID 80S SHOULD BE ACHIEVED IN EAST
HALF...AFTER MORNING LOWS NEAR 70F. TEMPS IN WEST WILL STRUGGLE TO
RISE AT ALL THIS AFTERNOON.

HIGH BUILDS IN FOR DRYING AND A COOLER NIGHT ACROSS THE REGION
TONIGHT...THOUGH SFC PRES AND THICKNESS GRADIENTS LOOK TO SUPPORT
SOME NW WIND CONTINUING OVERNIGHT. HAVE CONTINUED W/ SLGTLY ABOVE
GUIDANCE LEVELS FOR LOW TEMPS. HIGHS FRI LOOK TO BE IN LOWER/MID 70S
MUCH OF U P PER MESOETA SOUNDINGS AND MIXING TO NR 5KFT (H85 TEMPS
OF 8-10C). AMS WILL BE QUITE STABLE...W/ DEW POINTS NR 50F AND A
STRONG INVERSION BASED AT 800MB.

WEAK WAA COMMENCES SAT...BUT WILL STILL BE STABLE W/ K-INDICES LESS
THAN 20 AND ANTICYCLONIC FLOW W/ SFC HIGH CENTERED OVER THE CENTRAL
GREAT LAKES. WILL KEEP SAT DRY...BUT SOUTHERLY LLJ EXPECTED TO PICK
UP IN DAKOTAS AND MN PER BOTH AVN AND ETA. EXTENDED LOOKS GOOD W/
WARMING AND INCREASING CHANCES OF TSTMS BY SUN. NO CHANGES.

.MQT...NONE.

JKL

In the hours before

Special weather statement, Aug 1, 4:53 AM CDT, 32 minutes before
MIZ003>006-010>014-011400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
553 AM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT (900 AM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  ALBERTA...AMASA...AU TRAIN...CHAMPION...CHANNING...CHATHAM...
  COVINGTON...CRYSTAL FALLS...DEERTON...FELCH...FOSTER CITY...
  GLADSTONE...GWINN...HARVEY...IRON RIVER...ISHPEMING...LANSE...LA
  BRANCHE...MARQUETTE...MICHIGAMME...MUNISING...NEGAUNEE...NISULA...
  RAPID RIVER...ROCK...SHINGLETON...SIDNAW...STAMBAUGH...STEUBEN...
  THREE LAKES...TRENARY...TROWBRIDGE PARK...WATSON AND WITCH LAKE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLA

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:10 AM CDTSpecial Marine WarningMQT50 min
Aug 1, 4:02 AM CDTSevere Thunderstorm WarningMQTGogebic73 min
Aug 1, 4:05 AM CDTSpecial Marine WarningMQT70 min
Aug 1, 4:21 AM CDTSevere Thunderstorm WarningMQTOntonagon69 min
Aug 1, 4:29 AM CDTSevere Thunderstorm WarningMQTHoughton46 min
Aug 1, 5:08 AM CDTSevere Thunderstorm WarningMQTBaraga67 min
Aug 1, 5:11 AM CDTSpecial Marine WarningMQT94 min
Aug 1, 5:11 AM CDTSpecial Marine WarningMQT94 min
Aug 1, 5:11 AM CDTSpecial Marine WarningMQT94 min
Aug 1, 5:15 AM CDTSevere Thunderstorm WarningMQTGogebic, Houghton45 min
Aug 1, 5:15 AM CDTSevere Thunderstorm WarningMQTIron60 min
Aug 1, 5:35 AM CDTSpecial Marine WarningMQT55 min
Aug 1, 5:45 AM CDTSpecial Marine WarningMQT105 min
Aug 1, 6:05 AM CDTSevere Thunderstorm WarningMQTAlger, Delta70 min
Aug 1, 6:15 AM CDTSevere Thunderstorm WarningMQTIron45 min
Aug 1, 6:22 AM CDTSpecial Marine WarningMQT83 min
Aug 1, 6:41 AM CDTSevere Thunderstorm WarningMQTSchoolcraft79 min
Aug 1, 6:44 AM CDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee61 min
Aug 1, 6:45 AM CDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee60 min
Aug 1, 6:48 AM CDTSevere Thunderstorm WarningMQTLuce72 min
Aug 1, 7:01 AM CDTSpecial Marine WarningMQT89 min
Aug 1, 7:01 AM CDTSpecial Marine WarningMQT89 min
Aug 1, 7:01 AM CDTSpecial Marine WarningMQT89 min
Aug 1, 7:16 AM CDTSevere Thunderstorm WarningMQTDelta59 min
Aug 1, 7:26 AM CDTSpecial Marine WarningMQT19 min
Aug 1, 8:00 AM CDTFlash Flood WarningMQTDelta2 hr
Aug 1, 8:14 AM CDTSevere Thunderstorm WarningMQTAlger, Marquette61 min
Aug 1, 8:17 AM CDTSevere Thunderstorm WarningMQTMarquette58 min
Aug 1, 8:33 AM CDTSpecial Marine WarningMQT72 min
Aug 1, 8:33 AM CDTSpecial Marine WarningMQT72 min
Aug 1, 8:33 AM CDTSpecial Marine WarningMQT72 min
Aug 1, 10:47 AM CDTSpecial Marine WarningMQT88 min
Aug 1, 10:47 AM CDTSpecial Marine WarningMQT88 min
Aug 1, 10:47 AM CDTSpecial Marine WarningMQT88 min
Aug 1, 11:03 AM CDTSevere Thunderstorm WarningMQTGogebic42 min
Aug 1, 11:09 AM CDTSevere Thunderstorm WarningMQTIron51 min
Aug 1, 11:26 AM CDTSevere Thunderstorm WarningMQTBaraga64 min
Aug 1, 11:37 AM CDTTornado WarningMQTBaraga, Iron53 min
Aug 1, 11:41 AM CDTTornado WarningMQTGogebic49 min
Aug 1, 11:59 AM CDTTornado WarningMQTMarquette61 min
Aug 1, 12:28 PM CDTTornado WarningMQTIron32 min
Aug 1, 12:47 PM CDTSevere Thunderstorm WarningMQTGogebic, Iron58 min
Aug 1, 12:58 PM CDTSevere Thunderstorm WarningMQTMarquette47 min
Aug 1, 1:25 PM CDTSpecial Marine WarningMQT2 hr
Aug 1, 1:25 PM CDTSpecial Marine WarningMQT2 hr
Aug 1, 1:25 PM CDTSpecial Marine WarningMQT2 hr
Aug 1, 2:11 PM CDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette64 min
Aug 1, 2:32 PM CDTSevere Thunderstorm WarningMQTAlger, Schoolcraft58 min
Aug 1, 2:52 PM CDTSpecial Marine WarningMQT83 min
Aug 1, 2:52 PM CDTSpecial Marine WarningMQT83 min
Aug 1, 3:01 PM CDTSpecial Marine WarningMQT89 min
Aug 1, 3:01 PM CDTSpecial Marine WarningMQT89 min
Aug 1, 3:01 PM CDTSpecial Marine WarningMQT89 min
Aug 1, 3:05 PM CDTSevere Thunderstorm WarningMQTLuce55 min
Aug 1, 3:27 PM CDTSevere Thunderstorm WarningMQTSchoolcraft33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.